Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 203, NWS Springfield, MO

October 5, 2000Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 5, 2000, 3:29 PM CDT for Oregon County, Missouri. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 5, 2000, 3:29 PM CDT (20:29 UTC)
Expired
Oct 5, 2000, 4:00 PM CDT
In force
31 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Oregon County, MO

The radar

The Springfield radar (KSGF), 194 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 5, 3:30 PM CDTHail 1.25Thayer, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2000-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2000-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
698 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 052030
SVRSGF
MOC149-052100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
329 PM CDT THU OCT 5 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN OREGON COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 400 PM CDT

* AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR THAYER...MOVING NORTHEAST AT 40 MPH. THIS
  SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL TO THE SIZE OF
  NICKELS...AND WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ALTON BY 335 PM CDT.

THE TOWNS OF COUCH AND WILDERNESS ARE ALSO IN THE PATH OF THIS STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...AND VERY HEAVY RAIN ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SPRINGFIELD.

LAT...LON 3658 9170 3641 9161 3665 9083 3688 9095

JLT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 3:18 PM CDT, 11 minutes earlier.

Area forecast discussion, Oct 5, 3:18 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
318 PM CDT THU OCT 5 2000

PROBLEM THIS FCST PERIOD INCLUDE TIMING OF THE RAIN FOR TONIGHT AND
THEN FCST OF COLD TEMPERATURES.

LATEST SFC ANALYSIS SHOWED SLOW MOVING FRONTAL SYSTEM STRETCHED
FROM SRN IL...TO NR SGF...AND THEN TO A WEAK LOW NR OKC. WEAK LOW
WAS PROBABLY A REFLECTION OF UPPER SHRT WV THAT WAS CROSSING EWD
THROUGH SERN AND SRN KS...AS PER LATEST SAT IMAGERY. STRONGEST CAA
WAS CONFINED FURTHER TO THE WEST OVER WRN KS. SFC DWPTS WERE IN THE
MID 60S OVER SRN MO...BUT INCRSG CLD COVER WILL TEND TO DIMINISH
DAYTIME HEATING AND THUS PREVENT A FLARE UP OF TSTMS AHEAD OF THE
FRONT OVER SRN MO.

THE PCPN HAS BEEN SLOW GOING TO AFFECT THE CWFA SO FAR TODAY...WITH
ONLY THE FAR NRN COUNTIES SEEING ANY RAIN. HOWEVER LATELY A FEW TSTMS
HAVE DVLPD ALG THE COLD FRONT OVER FAR SWRN AND SRN MO...WHERE THE
WARMEST TEMPS AND DWPTS WERE LOCATED. ELSEWHERE...BEHIND THE FRONT
BAND OF PCPN DVLPD OVER SERN KS WITH A FEW TSTMS EMBEDDED. THIS
ELEVATED PCPN APPEARS TO BE ASSOC WITH 850MB LOW WITH ITS ATTENDANT
WARM AND MSTR ADVCTN...THIS LOW...JUST LIKE WEAK SFC LOW OVER OK...
WAS ASSOC WITH UPPER SHRT WV OVER KS.

IN THE SHORT TERM...MAIN FOCUS WILL BE TIMING THE ENDING OF THE PCPN
OVER THE REGION. ALL MODELS HAVE SIMILAR HAVE SIMILAR SOLNS XCPT FOR
SOME DIFFERENCES REGARDING 850MB RH TWDS SAT AM. USED MESO ETA AS
MODEL OF CHOICE DUE TO HIGHER RESOLUTION.

MESO-ETA PROGS UPPER SHRT WV OVER SRN KS TO MOVE EWD ACROSS CWFA THIS
EVENING BEFORE EXITING THE SERN COUNTIES TWDS MIDNIGHT. UVV ASSOC
WITH APPROACHING KS SHRT WV WILL SUPPORT TSTMS OVER SRN MO THRU THE
EARLY EVENING HOURS. PCPN WILL END FIRST OVER THE NRN AND WRN
COUNTIES BY 0130Z...MID PART OF CWFA BY 03Z...AND THE SERN COUNTIES
BY 05Z. INFLUENCE FROM POLAR HIGH WILL INCREASE TNGT AS NORTH WINDS
PICK UP IN SPEED WITH INCRSG SFC CAA. MESO-ETA LOW LEVEL RH FIELDS
SHOW HIGH RH THROUGH MUCH OF THE NIGHT SO WILL KEEP LOW CLOUDS IN
THRU AM. WILL KEEP GOING LOW TEMPS TNGT IN THE LOW 40S...THIS ALSO
AGREES WITH MAV AND FWC NUMBERS.

DRIER LOW LEVEL AIR FILTERS IN ON FRIDAY SO WIDESPREAD LOW CLOUDINESS
SHOULD DISSIPATE DURING THE MORNING. HOWEVER FRIDAY WILL FEATURE
STIFF NRLY WINDS AS POLAR HIGH CONTINUES TO SETTLE INTO THE PLAINS.
WIND CHILLS WILL BE IN THE 20S DURING THE AM HOURS. OTHERWISE HIGH
TEMPS WILL ONLY MAKE IT TO ARND 50 AS PER MAV GUID. FWC WAS TOO WARM
AND FAN A BIT TOO COLD. 850MB TEMPS WILL PLUNGE TO NR PLUS 2C DURG
THE DAY. DAYTIME HEATING WILL LIKELY LEAD TO COLD AIR SC.

FOR FRIDAY NGT AND SAT AM...MODELS DIFFER ON RH. MESO-ETA DVLPS A
WIDESPREAD AREA OF HIGH 850MB RH OVER THE NRN PLNS AND SENDS THIS
MSTR SWD INTO MO. THE AVN DVLPS UPSLOPE FLOW RELATED HIGH RH OVER
THE WSTRN HIGH PLNS AND ADVECTS THIS RH INTO THE SRN THIRD OF MO
THE NGM AND ETA DVLP THIS UPSLOPE MSTR...BUT DOES NOT ADVCT THIS
MSTR INTO MO. BELIEVE THAT THE MESO-ETA IS OVERFCSTG HIGH RH SINCE
LOW LVL CYCLONIC FLOW IS FAR TO THE NORTHEAST. AVN IS OVERDOING THE
UPSLOPE RH. WILL GENERALLY GO WITH CLR SKIES FRI NGT AND SAT AM.
THERE WILL BE ENUF PRESSURE GRADIENT THAT SOME MIXING WILL OCCUR.
WILL GO CLOSE TO FWC AND MAV FOR LOWS SAT AM.

FOR THE EXTENDED PERIOD...MRF FCSTS MAIN POLAR LOW TO BOTTOM OUT
OVER NEW ENGLAND. SFC HIGH WILL SETTLE OVER NEBRASKA BY SUN AM.
SFC WINDS SHOULD BE WEAKER AND THUS LESS MIXING SO LOW TEMPS SUN
AM WILL PROBLY BE CLOSE TO MAV NUMBERS. NO DOUBT COLDER IN VALLEYS
AND LOW LYING AREAS. DO NOT BUY FMR LOWS AND HIGHS ON SUN SINCE
THE GROUND IS NOT FROZEN AND THERE WOULD BE NO SNOW ON THE GROUND
TO SUPPORT SUCH COLD TEMPS. WILL KEEP GOING FCST OF HIGH TEMPS SUN
IN THE LOWER 50S.

ANOTHER COLD AM IN STORE ON MON AS SFC HIGH SETTLES INTO XTRM SERN
KS. AM LOWS ON MON WILL LIKELY BE IN THE UPPER 20S AGAIN. TUES SHOWS
SOME SLGT MODERATION.

CCF NUMBERS...
SGF BB 043/053 030/053 028 125000
JLN BB 043/053 030/053 028 125000
UNO BB 043/053 030/053 028 125000
VIH BB 040/050 029/050 026 125000

.SGF...
MO...NONE.
KS...NONE.

D.STEINMETZ

In the hours before

Special weather statement, Oct 5, 1:04 PM CDT, 2 hours 25 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
104 PM CDT THU OCT 5 2000

...FREEZING TEMPERATURES POSSIBLE THIS WEEKEND...

PATCHY RAIN IS EXPECTED TO INCREASE ACROSS SOUTHEAST KANSAS AND
SOUTHWEST AND SOUTHCENTRAL MISSOURI BY LATE THIS AFTERNOON. THIS
RAIN WILL CONTINUE UNTIL LATE EVENING.

OTHERWISE RAIN THAT WAS IN PROGRESS OVER WESTCENTRAL AND CENTRAL
MISSOURI WILL CONTINUE UNTIL EARLY THIS EVENING.

THERE IS A POSSIBILITY OF AN ISOLATED THUNDERSTORM EMBEDDED WITHIN
THE RAIN. HOWEVER IF ANY THUNDERSTORMS DEVELOP THEY ARE NOT EXPECTED
TO BECOME SEVERE.

THE POSITION OF THE COLD FRONT DURING THE EARLY AFTERNOON HOURS...
EXTENDED FROM THE SOUTHWEST CORNER OF MISSOURI...TO JUST SOUTH OF
SPRINGFIELD...AND THEN INTO SOUTHERN ILLINOIS. TEMPERATURES WERE IN
THE 70S SOUTH OF THE FRONT WHILE COOLER READINGS IN THE UPPER 50S
WERE COMMON NORTH OF THE FRONT. AS THE FRONT SAGS SOUTHWARD DURING
THE AFTERNOON...EXPECT TEMPERATURES TO GRADUALLY COOL TOWARDS THE
LOWER 60S TO UPPER 50S.

SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION IS NOT ANTICIPATED.

.OUTLOOK FOR FRIDAY THROUGH SUNDAY...
A POLAR HIGH PRESSURE SYSTEM WILL BUILD INTO THE CENTRAL PLAINS ON
FRIDAY. GUSTY NORTH WINDS WILL FORCE COLD AIR INTO THE REGION...
RESULTING IN HIGH TEMPERATURES ONLY IN THE LOWER 50S...HOWEVER FRIDAY
MORNING READINGS WILL BE IN THE 40S. THESE COOL TEMPERATURES COUPLED
WITH GUSTY NORTH WINDS...WILL RESULT IN WIND CHILLS IN THE 20S FRIDAY
MORNING.

UNSEASONABLY COLD WEATHER IS EXPECTED OVER THE WEEKEND WITH FREEZING
TEMPERATURES IN THE UPPER 20S AND LOWER 30S POSSIBLE SATURDAY AND
SUNDAY MORNINGS. NOW IS THE TIME TO CONSIDER THE NECESSARY
PRECAUTIONS TO PROTECT SENSITIVE OUTDOOR PLANTS AND EXPOSED PIPES.

DS
Special weather statement, Oct 5, 2:46 PM CDT, 43 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
246 PM CDT THU OCT 5 2000

...STRONG THUNDERSTORMS HAVE DEVELOPED OVER SOUTHERN MISSOURI...

...FREEZING TEMPERATURES POSSIBLE THIS WEEKEND...

A FEW THUNDERSTORMS HAVE DEVELOPED OVER SOUTHERN MISSOURI THIS
AFTERNOON. THE STORMS WERE MAINLY ALONG AND SOUTH OF A LINE FROM
SOUTHERN BARRY COUNTY...THROUGH DOUGLAS COUNTY...AND INTO SOUTHEAST
TEXAS AND NORTHERN SHANNON COUNTIES. AN UPPER LEVEL DISTURBANCE
APPROACHING FROM SOUTHEAST KANSAS...COMBINED WITH SUFFICIENT AMOUNTS
OF MOISTURE AND WARM AIR...WILL SUPPORT THE POSSIBILITY OF STRONG
TO SEVERE THUNDERSTORMS. THE MAIN THREAT FROM THE STORMS WOULD BE
FROM LARGE HAIL AND DAMAGING WIND GUSTS.

ELSEWHERE...PATCHY RAIN IS EXPECTED TO INCREASE ACROSS SOUTHEAST
KANSAS AND THE MISSOURI OZARKS FOR THE REST OF THE AFTERNOON AND
INTO THIS EVENING. THERE IS A POSSIBILITY OF AN EMBEDDED THUNDERSTORM
WITHIN THE RAIN.

SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION IS NOT ANTICIPATED.

.OUTLOOK FOR FRIDAY THROUGH SUNDAY...
A POLAR HIGH PRESSURE SYSTEM WILL BUILD INTO THE CENTRAL PLAINS ON
FRIDAY. GUSTY NORTH WINDS WILL FORCE COLD AIR INTO THE REGION...
RESULTING IN HIGH TEMPERATURES ONLY IN THE LOWER 50S...HOWEVER FRIDAY
MORNING READINGS WILL BE IN THE 40S. THESE COOL TEMPERATURES COUPLED
WITH GUSTY NORTH WINDS...WILL RESULT IN WIND CHILLS IN THE 20S FRIDAY
MORNING.

UNSEASONABLY COLD WEATHER IS EXPECTED OVER THE WEEKEND WITH FREEZING
TEMPERATURES IN THE UPPER 20S AND LOWER 30S POSSIBLE SATURDAY AND
SUNDAY MORNINGS. NOW IS THE TIME TO CONSIDER THE NECESSARY
PRECAUTIONS TO PROTECT SENSITIVE OUTDOOR PLANTS AND EXPOSED PIPES.

DS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 12:37 AM CDTSevere Thunderstorm WarningSGFSt. Clair23 min
Oct 5, 1:59 AM CDTSevere Thunderstorm WarningSGFBenton31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.